Alert archive / Arizona / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2003, 4:30 PM MST for Mohave County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2003, 4:30 PM MST (23:30 UTC)
- Expired
- Jul 30, 2003, 5:30 PM MST
- In force
- 60 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2292 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KVEF 302330
SVRVEF
AZC015-310030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM MST WED JUL 30 2003
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
* UNTIL 530 PM MST
* AT 428 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF MEADVIEW...MOVING NORTH AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR MEADVIEW THROUGH 515 PM MST
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY
RAIN.
IF YOU ARE CAUGHT OUTSIDE...MOVE TO A PLACE OF SAFETY SUCH AS A
NEARBY SHELTER OR BUILDING. BOATERS ON AREA LAKES SHOULD SEEK SAFE
PORT IMMEDIATELY. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL LIKELY.
LAT...LON 3589 11419 3592 11388 3633 11385 3615 11403
3601 11417
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:24 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 30, 3:24 PM MST, 1 hour 6 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 324 PM PDT WED JUL 30 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH FRIDAY FOR A CONTINUED THREAT OF AFTERNOON AND EVENING THUNDERSTORMS. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA TONIGHT AND EXTEND INTO CENTRAL NEVADA THURSDAY. .DISCUSSION...CONVECTION WAS BECOMING ACTIVE THIS AFTERNOON ACROSS MUCH OF THE AREA WITH SURFACE HEATING AND OROGRAPHICS THE MAIN FORCING MECHANISMS. THIS MAY HELP THE ATMOSPHERE REALIZE MUCH OF ITS POTENTIAL THIS AFTERNOON AND EVENING. SOME CELLS WERE REGENERATING ON THE DOWNWIND SIDE OF TERRAIN AND THIS MAY LEAD TO MORE THAN JUST ISOLATED FLASH FLOODING AS THE DAY GOES ON. CELLS OVER NYE AND LINCOLN COUNTIES WERE DEVELOPING IN THE 850-700MB THETA E RIDGE WITH THE HIGHEST VALUES IN SOUTHWEST UTAH WHERE FLASH FLOODING WAS ALREADY IN PROGRESS BY EARLY AFTERNOON. JET DYNAMICS COULD BE AN ADDITIONAL PLAYER TONIGHT OVER SOUTHERN NEVADA AND POINTS SOUTH AS A SPEED MAX COMING OUT OF NORTHWEST MEXICO INTERSECTS THE JET ALREADY IN PLACE OVER SOUTHERN CALIFORNIA. THE GFS SHOWS THIS FEATURE THE BEST AND WATER VAPOR IMAGERY LENDS CONFIDENCE IN IT. THIS ALONG WITH WHATEVER BOUNDARY INTERACTION COMES INTO PLAY COULD KEEP STORMS GOING MUCH OF THE NIGHT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA. WITH PRECIPITABLE WATER VALUES OVER 1.5 INCHES...PROLONGED HEAVY RAIN IS POSSIBLE WITH STORMS AND WILL GO WITH A FLASH FLOOD WATCH FOR SOUTHERN NEVADA/NORTHWEST ARIZONA AND POSSIBLE INYO COUNTY THIS EVENING THROUGH TONIGHT. IF THE GFS TURNS OUT RIGHT...A DISTURBANCE ROLLING UP INTO CENTRAL NEVADA BY THURSDAY AFTERNOON WILL FAVOR CONVECTION OVER THE NORTHERN HALF OF THE AREA THROUGH THURSDAY EVENING. SOUTHERLY FLOW IN PLACE FRIDAY KEEPS LOW LEVEL MOISTURE OVER THE AREA WITH THE HIGHER TERRAIN FAVORED FOR THUNDERSTORMS BUT POSSIBLY MOVING INTO THE LOWER DESERTS. THE GFS CONTINUES TO INDICATE A SOUTHWEST COMPONENT SATURDAY WHICH WOULD INCREASE SHEAR PROFILES WITH LOW LEVEL MOISTURE STILL LIKELY IN PLACE. THUNDERSTORMS FORMING OVER THE HIGHER TERRAIN WOULD BECOME WELL ORGANIZED AND NEED TO BE MINDFUL OF POSSIBLE SEVERE ENVIRONMENT. SUNDAY THROUGH WEDNESDAY PERIOD APPEARS TO GIVE WAY TO GRADUAL DRYING EACH DAY FOR DIMINISHING CHANCES OF CONVECTION. NO SIGNIFICANT CHANGE WAS MADE. .LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NORTHWEST ARIZONA AND THE SOUTHERN THIRD OF NEVADA UNTIL 4 AM PDT THURSDAY. ADAIR
Hazardous weather outlook, Jul 30, 5:00 AM MST, 11 hours 30 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-311400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 500 AM PDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY A MOIST AND UNSTABLE AIRMASS WILL LEAD TO ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY MOISTURE WILL CONTINUE TO CIRCULATE AROUND THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH FRIDAY. ISOLATED TO SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS WILL CONTINUE FOR PARTS OF THE REGION. BEGINNING SATURDAY...MOISTURE WILL BECOME MORE LIMITED AND THE CHANCES OF THUNDERSTORM ACTIVITY WILL DECREASE. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Arizona, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.